MAUDE Adverse Event Report: TORAY INDUSTRIES, INC. INOUE BALLOON CATHETER; CATHETER, PERCUTANEOUS (VALVULOPLASTY)

TORAY INDUSTRIES, INC. INOUE BALLOON CATHETER; CATHETER, PERCUTANEOUS (VALVULOPLASTY)
Catalog Number PTMC-26
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 09/05/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The facility discarded the inoue balloon catheter used in this patient, therefore it is impossible to investigate it anymore.We investigated the manufacturing record of the lot used in this patient and we have confirmed that there was nothing wrong in the manufacturing record.We judged that this event is not caused by manufacturing process based on the investigation of manufacturing record.Instructions for use have already mentioned about this event.Considering the above, we have judged that it is not necessary to take any corrective actions.
 
Event or Problem Description
Left atrial appendage laceration with secondary cardiac tamponade requiring emergency surgery to correct.Valve anatomy was deemed suitable for commissurotomy but large left atrium with high degree of atrial septal deviation noted.Transseptal puncture completed at 3.7cm height without incident.Wire introduced, septum dilated twice and device advanced over the wire.Septal crossing, and systematic advance around atrium and above mitral valve also unremarkable.Guide wire and stretching tube removed stylet introduced.Several attempts to cross mitral valve were unsuccessful, always lying over posterior aspect of valve, unable to obtain adequate angle to cross mitral valve.Wire reintroduced again and device repositioned, again multiple attempts unsuccessful.Wire reintroduced and device advanced retrograde direction over wire (the loop method) to gain better angle on mitral valve, this was also unsuccessful due to large size of atrium, device would not maintain retrograde orientation.Wire reintroduced and device advanced to mitral valve again, after several unsuccessful attempts an effusion was noted at left atrium/left ventricle area of pericardium.Case was aborted due to velocity of blood loss, patient underwent pericardiocentesis and blood transfusion, always deemed stable throughout.Inoue balloon retrieved intact prior to transport to surgery.The patient taken to main operating room for emergency surgery to correct atrial wall/possible appendage defect.The patient did not survive the surgery.There is no complaint of device problem.

Brand Name
INOUE BALLOON CATHETER
Common Device Name
CATHETER, PERCUTANEOUS (VALVULOPLASTY)
Manufacturer (Section D)
TORAY INDUSTRIES, INC.
1-1, nihonbashi-muromachi
2-chome
chuo-ku, tokyo 103-8 666
JA  103-8666
MDR Report Key7911209
Report Number9612812-2018-00002
Device Sequence Number19297621
Product Code MAD
UDI-Device Identifier14960685200030
UDI-Public14960685200030
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P910054
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date01/23/2020
Device Catalogue NumberPTMC-26
Device Lot Number180123
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2018
Initial Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age80 YR